Alert archive / Wyoming / Tornado Warnings in 2015

Tornado Warning 4, NWS Rapid City, SD

June 19, 2015Campbell County, Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 19, 2015, 5:48 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2015, 5:48 PM MDT (23:48 UTC)
Expired
Jun 19, 2015, 6:18 PM MDT
In force
30 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Campbell County, WY, Crook County, WY

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:55 PM MDTFUNNEL CLOUD6 Nnw Rozet, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:51 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2015-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2015-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WFUS53 KUNR 192348
TORUNR
WYC005-011-200030-
/O.NEW.KUNR.TO.W.0004.150619T2348Z-150620T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING...
  SOUTHWESTERN CROOK COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 630 PM MDT
    
* AT 547 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ROZET...OR 12 MILES NORTHEAST OF
  GILLETTE...MOVING EAST AT 35 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  KEYHOLE RESERVOIR AROUND 620 PM MDT.
  PINE HAVEN AROUND 625 PM MDT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 161 AND
163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4431 10533 4442 10533 4454 10490 4427 10477
TIME...MOT...LOC 2347Z 260DEG 30KT 4437 10527 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JC
2 follow-up statements
291 
WWUS53 KUNR 200002
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT FRI JUN 19 2015

WYC005-011-200030-
/O.CON.KUNR.TO.W.0004.000000T0000Z-150620T0030Z/
CAMPBELL WY-CROOK WY-
602 PM MDT FRI JUN 19 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN CAMPBELL AND SOUTHWESTERN CROOK COUNTIES...
    
AT 602 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES NORTHEAST OF ROZET...OR 18 MILES EAST OF
GILLETTE...MOVING EAST AT 35 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  KEYHOLE RESERVOIR AROUND 620 PM MDT.
  PINE HAVEN AROUND 630 PM MDT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 162 AND
163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4432 10519 4444 10519 4454 10490 4427 10477
TIME...MOT...LOC 0002Z 261DEG 28KT 4437 10513 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JC
103 
WWUS53 KUNR 200018
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT FRI JUN 19 2015

WYC005-011-200028-
/O.CAN.KUNR.TO.W.0004.000000T0000Z-150620T0030Z/
CAMPBELL WY-CROOK WY-
618 PM MDT FRI JUN 19 2015

...THE TORNADO WARNING FOR NORTHEASTERN CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES IS CANCELLED...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN
WYOMING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RAPID CITY.

LAT...LON 4432 10519 4444 10519 4454 10490 4427 10477
TIME...MOT...LOC 0015Z 260DEG 30KT 4439 10495 

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 19, 4:58 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 19, 4:58 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUN 19 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 259 PM MDT FRI JUN 19 2015

REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A
WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO
APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES
IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S.

STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE
MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER
FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY
HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE
THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING
THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST
CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE
TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS
THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY
BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT
WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z.

SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL
BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S
TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK
HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS
ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE
STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 259 PM MDT FRI JUN 19 2015

DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE
PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE
WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO
HIGH CHANCE POPS NEARLY EVER DAY. THE  ONLY EXCEPTION MAY BE TOWARD
THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS
PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP
INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT
INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL
NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING
MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN
THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN
PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE
TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM.
HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE
ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL
DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 457 PM MDT FRI JUN 19 2015

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN
WYOMING...WITH SEVERE STORMS APPROACHING NORTHWESTERN SD. THERE IS
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER/DAMAGING WINDS ACROSS
NORTHWESTERN/WEST CENTRAL/CENTRAL PARTS OF SD THROUGH THIS EVNG. VFR
CONDITIONS ARE EXPECTED EXCEPT IN VICINITY OF THE STORMS. TS WILL
QUICKLY PUSH EAST ACROSS THE AREA AND ARE EXPECTED TO BE OUT OF MOST
OF THE CWA BY MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...POJORLIE
Hazardous weather outlook, Jun 19, 3:18 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT FRI JUN 19 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
318 PM MDT FRI JUN 19 2015

...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS
OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL
SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN
WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW
STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:42 PM MDTSevere Thunderstorm WarningUNRCampbell63 min
Jun 19, 12:37 AM MDTSevere Thunderstorm WarningUNRCrook53 min
Jun 19, 1:31 AM MDTSevere Thunderstorm WarningUNRCrook59 min
Jun 19, 5:29 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook61 min

Nearby

Tornado Warnings in Wyoming, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.